Hell of families hit by 'cover-up'
'The next thing I remember was waking up in hospital later that afternoon with needles and equipment sticking out of me,' says Robb, now 17.
Staff at Queen Margaret Hospital in the Fife town, suspecting meningitis itself, gave Robb a brain scan and attempted a lumbar puncture for diagnostic purposes. He was discharged the next day, but collapsed again and was readmitted to be kept under observation for three days. His life has not been the same since. He made a slow recovery and his schoolwork suffered as a result. After Christmas he fell into a suicidal depression that his family is convinced was caused by the trauma of the reaction to the vaccine.
Robb has just heard that he did not get the exam grades he needed to get to the university of his choice.
His mother Una said: 'We have no idea what went on in his brain that day. We just feel there must be a connection to the jab. He was a young man with everything to look forward to. This has affected his whole life.'
Robb has now recovered from the effects of the vaccine and will soon come off medication he has been taking for depression. He hopes to retake his Scottish Higher exams next year and study sports science at Edinburgh or Stirling universities. But it remains mystifying that a fit young man with no history of fits or fainting, who played rugby and football for his school, should have been affected in such a devastating way by a simple vaccine.
Robb's is one of 11,000 cases reported by GPs across the country in which the new meningitis vaccine has caused adverse reactions. The vast majority are relatively minor, involving the usual headaches, rashes and dizziness associated with vaccination jabs. But some are far more serious, and have resulted in hospital treatment and even death, say doctors.
Una Robb was told that there were no other cases similar to Christopher's. She was instructed not to talk to the media when she rang the Meningitis Trust's helpline for advice. 'It has never been disputed that this was a reaction to the vaccine, but the school doctor insisted it was an isolated case,' she told The Observer.
The family kept quiet until they heard about the case of another Scottish boy, 14-year-old Keith MacGregor, who died last March five days after a menigitis C jab at Inverurie Academy in Aberdeenshire. MacGregor was taken ill while playing a Saturday football match. He died the following morning.
'The whole thing has been covered up,' says Mrs Robb. 'That's what really annoys me. I read about the boy from Inverurie and thought "that could have been me".'
She is now furious that she was told to keep quiet about his case: 'We kept asking them to make it public, to make sure people were careful. But they kept telling us not to talk to the media.'
The small northern Scottish town of Inverurie has been devastated by Keith MacGregor's death, although health officials immediately reassured the family that the death was not connected to the inoculation. A letter sent by Dr Jon Cresswell, consultant in public health medicine at Grampian Health Board, to all parents at the time said: 'Although your child may have had menC vaccine recently, I want to reassure you that [Keith MacGregor's death] is not related to the vaccine, which is very effective in preventing meningitis C.'
MacGregor's father was told his son's life might have been saved if he had had the injection earlier.
Graham Richie, acting head of the academy at the time the boy died, said the letter had reassured parents and teachers, who had felt responsible. The school will make a statement about the possible link to the vaccine this week, after talks with the MacGregor family.
There are also serious concerns for young babies who are now vaccinated against meningitis C, when they receive their other jabs at the ages of two, three and four months. Of the 11 deaths reported to the Medicines Control Agency, six involved sudden infant death syndrome, and GPs are reporting thousands of cases of reactions among babies.
One north London couple said they wanted The Observer to tell the story of their son, who nearly died after a meningitis jab earlier this month. They have chosen to remain anonymous because of their need to maintain good relations with their hospital and GP.
The baby, 'Ralph', developed a high temperature and started vomiting after his third meningitis jab. He was taken to the Royal Free Hospital in Hampstead. As happened in the case of Christopher Robb, staff immediately treated it as a case of meningitis, although they said 'Ralph' couldn't have developed this from the drug. His parents were told he could die if doctors couldn't get his temperature down.
Eventually, after administering heavy doses of antibiotics overnight, his temperature returned to normal. Again the family were told this was an isolated case. Their GP told them Ralph had 'a slight reaction'.
'We kept asking for information,' the mother said last night. 'But they wouldn't tell us what was happening. We were told the vaccine was safe, but I couldn't believe the seriousness of it.'
Her husband is now convinced babies are given too many vaccinations at the same time. 'It would be extremely unlikely that our son developed meningitis on exactly the same day as the injection,' he said. 'I am a great believer in vaccination programmes, but there must be better ways of doing it. It is devastating to watch your child dying.'